Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Currently on niacin supplement that is flush-free, cholesterol is still high. Suggest?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I am currently a niacin supplement that is flush-free. Do all its other qualities remain stable? My cholesterol is still high, so I'm wondering if it is doing me any good.
Posted Thu, 26 Sep 2013 in General Health
Answered by Dr. Jorge Brenes-Salazar 47 minutes later
Brief Answer:
Niacin has not proven heart benefits

Detailed Answer:
My dear patient,

Thanks for your query. Not all medications for cholesterol have proven benefit for the heart. Niacin has been quite dissapointing in several trials, large scale, randomized, as it has not proven any long term benefit for heart patients, unlike another type of cholesterol medications, the statins, which have a long solid tradition of improving long term outcomes in patients with cardiovascular disease. You could look up results of a recent trial called AIM HIGH.

For most of my heart patients. I make sure they are on a statin, if able to tolerate (may try 3 or more different types if intolerance), and do not encourage Niacin. I therefore encourage you to have a discussion with your prescribing provider about the current proven benefits of niacin.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor